MAUDE Adverse Event Report: MEDTRONIC HEARTWARE HVAD; LEFT VENTRICULAR ASSIST DEVICE

MEDTRONIC HEARTWARE HVAD; LEFT VENTRICULAR ASSIST DEVICE
Model Number HVAD PUMP 1103
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Death (1802); Hemolysis (1886); Hematuria (2558)
Date of Event 01/29/2019
Type of Reportable Event Death
Event or Problem Description
This pt has a heartware lvad (implanted (b)(6) 2015, and (b)(6) 2016).Pt presented to the emergency dept on (b)(6) 2019 for increased lvad power.He reports dark colored urine that developed recently as well as noticing increasing voltage on his lvad from a baseline of 7 to over 9 volts.After admission he was started on high dose heparin per lvad thrombus protocol.Integrilin was not given due to thrombocytopenia.Ct surgery was consulted and did not feel he would be a candidate for any intervention or lvad exchange given his poor tolerance of his last exchange and multiple comorbidities.He was put in a nicardipine drip for control of his bp with anticoagulation.Hematology was consulted with regards to his polycythemia and felt it was most likely secondary to chronic hypoxemia.He continued to hemolyze and did not improve on heparin alone, so he was given a dose of tpa, which resulted in some improvement in his lvad wattage from 9 to approx 7.7.However, he became anuric and developed acute renal failure.He met with the palliative team and made it clear he did not want dialysis.After some discussion with his son, he decided to go home on hospice given that he had limited future options for dealing with the lvad thrombus.Arrangements were made for home hospice and he was discharged home on (b)(6) 2019.On (b)(6) 2019 the pt passed away at home in the setting of acute renal failure.Mcs device related sae.

Brand Name
HEARTWARE HVAD
Common Device Name
LEFT VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
MEDTRONIC
minneapolis MN 55432
MDR Report Key8433084
Report Number8433084
Device Sequence Number1019817
Product Code DSQ
UDI-Device Identifier00888707000062
UDI-Public00888707000062
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 03/01/2019
Report Date (Section F) 03/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberHVAD PUMP 1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Distributor Facility Aware Date01/29/2019
Device Age33 MO
Event Location Home
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC CRT-D
Outcome Attributed to Adverse Event Death;
Patient Age66 YR
Patient Weight121